Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 5, NWS Midland/Odessa, TX

March 6, 20245 counties in New Mexico; 9 counties in Texas

NWS Midland/Odessa, TX issued this red flag warning at Mar 6, 2024, 1:33 PM MST for 5 counties in New Mexico; 9 counties in Texas. It took effect at Mar 7, 2024, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 6, 2024, 1:33 PM MST (20:33 UTC)
In effect from
Mar 7, 2024, 11:00 AM MST
Expired
Mar 7, 2024, 7:00 PM MST
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Brewster County, TX, Culberson County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 165 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2414 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

911 
WWUS84 KMAF 062033
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
233 PM CST Wed Mar 6 2024

...RED FLAG WARNING IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
EVENING FOR ALL OF SOUTHEAST NEW MEXICO, THE NORTHWEST PERMIAN 
BASIN, AND THE UPPER TRANS PECOS SOUTH TO THE PRESIDIO VALLEY FOR 
RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, 
AND HIGH FIRE DANGER...

NMZ116>119-TXZ045-050-059-270>278-281-071300-
/O.UPG.KMAF.FW.A.0005.240307T1800Z-240308T0200Z/
/O.NEW.KMAF.FW.W.0005.240307T1800Z-240308T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Andrews-Loving-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Presidio Valley-
233 PM CST Wed Mar 6 2024 /133 PM MST Wed Mar 6 2024/

...RED FLAG WARNING IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
EVENING FOR ALL OF SOUTHEAST NEW MEXICO, THE NORTHWEST PERMIAN 
BASIN, AND THE UPPER TRANS PECOS SOUTH TO THE PRESIDIO VALLEY FOR 
RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, 
AND HIGH FIRE DANGER...

* TIMING...Thursday afternoon through evening.

* WINDS...West 20 to 30 mph with gusts up to 55 mph. Much higher 
  winds are expected in the mountains.

* RELATIVE HUMIDITY...As low as 9 percent.

* RFTI...5 TO 6 or critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

TXZ060-071300-
/O.NEW.KMAF.FW.W.0005.240307T1800Z-240308T0200Z/
Winkler-
233 PM CST Wed Mar 6 2024

...RED FLAG WARNING IN EFFECT FROM THURSDAY AFTERNOON THROUGH 
EVENING FOR ALL OF SOUTHEAST NEW MEXICO, THE NORTHWEST PERMIAN 
BASIN, AND THE UPPER TRANS PECOS SOUTH TO THE PRESIDIO VALLEY FOR 
RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, 
AND HIGH FIRE DANGER...

* TIMING...Thursday afternoon through evening.

* WINDS...West 20 to 30 mph with gusts up to 55 mph. Much higher 
  winds are expected in the mountains.

* RELATIVE HUMIDITY...As low as 9 percent.

* RFTI...5 to 6 or critical.

* IMPACTS...Avoid the use of open flames or any activities that
  may generate sparks. Accidental ignitions will have the
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
2 follow-up statements
333 
WWUS84 KMAF 070806
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
206 AM CST Thu Mar 7 2024

...RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING 
FOR ALL OF SOUTHEAST NEW MEXICO, THE NORTHWEST PERMIAN BASIN, AND 
THE UPPER TRANS PECOS SOUTH TO THE PRESIDIO VALLEY FOR RELATIVE 
HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH 
FIRE DANGER...

NMZ116>119-TXZ045-050-059-060-270>278-281-072030-
/O.CON.KMAF.FW.W.0005.240307T1800Z-240308T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Presidio Valley-
206 AM CST Thu Mar 7 2024 /106 AM MST Thu Mar 7 2024/

...RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING 
FOR ALL OF SOUTHEAST NEW MEXICO, THE NORTHWEST PERMIAN BASIN, AND 
THE UPPER TRANS PECOS SOUTH TO THE PRESIDIO VALLEY FOR RELATIVE 
HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH 
FIRE DANGER...

* TIMING...This afternoon and evening.

* WINDS...West 25 to 35 mph with gusts up to 55 mph. High winds 
  in the mountains.

* RELATIVE HUMIDITY...As low as 10 percent.

* RFTI...5 to 6 or critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$
000 
WWUS84 KMAF 072036
RFWMAF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Midland/Odessa TX
236 PM CST Thu Mar 7 2024

...RED FLAG WARNING REMAINS IN EFFECT THIS AFTERNOON AND EVENING
FOR ALL OF SOUTHEAST NEW MEXICO, THE NORTHWEST PERMIAN BASIN, AND
THE UPPER TRANS PECOS SOUTH TO THE PRESIDIO VALLEY FOR RELATIVE
HUMIDITY OF 15% OR LESS, 20-FT WINDS OF 20 MPH OR MORE, AND HIGH
FIRE DANGER...

NMZ116>119-TXZ045-050-059-060-270>278-281-080200-
/O.CON.KMAF.FW.W.0005.000000T0000Z-240308T0200Z/
Sacramento Foothills and Guadalupe Mountains-Chaves Plains-
Eddy Plains-Lea-Gaines-Andrews-Loving-Winkler-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains-Davis Mountains Foothills-
Presidio Valley-
236 PM CST Thu Mar 7 2024 /136 PM MST Thu Mar 7 2024/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CST /7 PM MST/
THIS EVENING FOR ALL OF SOUTHEAST NEW MEXICO, THE NORTHWEST
PERMIAN BASIN, AND THE UPPER TRANS PECOS SOUTH TO THE PRESIDIO
VALLEY FOR RELATIVE HUMIDITY OF 15% OR LESS, 20-FT WINDS OF
20 MPH OR MORE, AND HIGH FIRE DANGER...

* TIMING...This afternoon and evening.

* WINDS...West 25 to 35 mph with gusts up to 50 mph in the
  mountains.

* RELATIVE HUMIDITY...As low as 10 percent.

* RFTI...5 or 6 or critical.

* IMPACTS...Avoid the use of open flames or any activities that 
  may generate sparks. Accidental ignitions will have the 
  potential to grow into dangerous wind-driven wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will shortly. A combination of strong
winds, low relative humidity and warm temperatures will increase
potential for fire growth.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Mar 6, 9:52 AM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 6, 9:52 AM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1052 AM CST Wed Mar 6 2024

...New AVIATION...

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 227 AM CST Wed Mar 6 2024

Another warm day ahead as southwesterly flow keeps temperatures well
above normal for most. A shortwave trough approaches during this
afternoon adding broad lift to the region. At the same time, a
dryline sharpens up in the Permian Basin on a north-south line from
Midland/Odessa to near Dryden. Hi-res ensembles are in agreement on
the timing of showers and storms developing around or just after
midnight tonight. However, the disagreement lies in where the
activity forms and much of that will be determined by where the
dryline settles as it retreats to the west this evening. Any storms
that do form will be isolated in nature and be capable of producing
strong winds and small hail. Storms will quickly move to the east
through the night.

The leading edge of an upper low moves into the area Thursday
morning with a stream of high clouds that will keep lows into the
50s. The core of the attendant jet sits along the southern half of
the CWA, but given the WSW wind directions, high winds are possible
in the Guadalupe and Delaware Mountains. Guidance has trended
slightly earlier with the onset of high winds, so have moved the
High Wind Watch to start at noon central time on Thursday. Areas
adjacent to the mountains will need wind advisories as sustained
winds increase and gusts become strong. To the east, the dryline
remains fixed over the eastern fringes of the Permian Basin and
keeps showers and storm chances up. Highs once again reach into the
70s for most with low 80s across the Lower Trans Pecos.

-Stickney

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 227 AM CST Wed Mar 6 2024

The broad upper trough will approach the area Friday while at the
same time a strong cold front barrels south through the Plains.
The front is expected to reach our area late Friday morning with
gusty north winds and chilly temperatures filling in behind it.
Westerly winds ahead of the front will shove most low level
moisture to our east so we are likely to see a dry frontal
passage. A shortwave moving around the base of the trough could
bring some wrap-around showers to SE NM and the northern Permian,
but QPF amounts look very light. Temperatures will tumble by
Saturday morning with lows near freezing across a good portion of
the area. Winds will remain elevated so expect a "shock" to the
system after the recent warm weather as wind chills fall into the
teens and 20s! Temperatures will remain below normal through the
weekend before southerly flow returns next week and we see a quick
warm-up. Unfortunately, we don't see any appreciable rain in our
future.

&&

.AVIATION...
(18Z TAFS)
Issued at 1046 AM CST Wed Mar 6 2024

VFR conditions should prevail next 24 hours. Models develop a
MVFR stratus deck overnight, w/the NAM suggesting it'll make it
into KMAF. However, the NBM is not taking this bait yet, and we
won't, either. Instead, there's plenty of high clouds to work
with. Return flow will veer to west and become gusty by late
Thursday morning.

&&

.FIRE WEATHER...
Issued at 227 AM CST Wed Mar 6 2024

Critical fire weather conditions are likely across the western
half of our area Thursday afternoon and evening as a strong storm
system approaches. An LLTR will take shape from the Big Bend north
into the Permian Basin as a strong midlevel jet approaches within
southwest flow aloft. The best alignment of critical RHs and
strongest winds (20-30 mph) will occur over near to above normal
fuel loading from the northwest Permian Basin southwest toward the
Davis Mountains. ERC values have been gradually creeping upward
and are now near the 75th percentile across SE NM. It is worth
mentioning that abundant high cloud cover will limit mixing
somewhat as well as the duration of the worst fire weather
conditions. A strong cold front with gusty northerly winds is due
to arrive during the day Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               78  56  77  48 /   0  20  30  10
Carlsbad                 75  52  73  43 /   0  10   0   0
Dryden                   80  56  81  49 /   0  10  10  10
Fort Stockton            79  57  79  48 /   0  10  10  10
Guadalupe Pass           66  50  64  40 /   0   0   0   0
Hobbs                    73  52  73  41 /   0  10   0   0
Marfa                    73  45  71  35 /   0   0   0   0
Midland Intl Airport     77  56  77  48 /   0  10  10  10
Odessa                   77  57  77  48 /   0  10  10  10
Wink                     78  54  77  45 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Thursday afternoon through Thursday
     evening for Andrews-Chinati Mountains-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Gaines-
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains-Loving-Marfa Plateau-Presidio Valley-Reeves
     County Plains-Van Horn and Highway 54 Corridor.

     High Wind Watch from Thursday afternoon through late Thursday
     night for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

NM...Fire Weather Watch from Thursday morning through Thursday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     High Wind Watch from Thursday morning through late Thursday
     night for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...93
LONG TERM....29
AVIATION...44
Hazardous weather outlook, Mar 6, 1:11 AM MST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
211 AM CST Wed Mar 6 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-070815-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
211 AM CST Wed Mar 6 2024 /111 AM MST Wed Mar 6 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Critical fire weather conditions are likely Thursday afternoon and evening,
mainly across Southeast New Mexico and the Guadalupe Mountains. A
Fire Weather Watch is in effect.

A High Wind Watch is in effect Thursday afternoon and night in the
Guadalupe and Delaware Mountains. Blowing dust could also reduce
visibilities across these same areas.

High winds are possible late Friday night and Saturday through
Guadalupe Pass.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 6, 1:17 AM MSTFire Weather WatchMAFChaves, Eddy, Lea, Lincoln, Otero12 hr
Mar 6, 12:16 PM MSTHigh Wind WarningMAFEddy29 hr
Mar 6, 12:16 PM MSTWind AdvisoryMAFEddy29 hr

Nearby

Red Flag Warnings in Texas, 2024Red Flag Warnings in New Mexico, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.